Effects of Klonopin Overdose
Klonopin is a benzodiazepine (benzo) that is prescribed for treating anxiety and panic disorders and is also used to treat seizures. It is a very long acting benzo in comparison to other drugs that fall into the same category such as Ativan and Xanax. It has longer “half life” which means that it stays in the blood system longer then other benzos, making it easier to overdose on. Klonopin can stay in the system for days whereas drugs like Ativan and Xanax generally only stay in the blood system for hours. If someone takes their normal dose of Klonopin and then forgets and takes more medication even much later, it will effect them like they have taken a double dose of the Klonopin.
Can You Overdose on Klonopin?
Because of the increased “half life”, Klonopin can stay in the system for days whereas drugs like Ativan and Xanax generally only stay in the blood system for hours. If someone takes their normal dose of Klonopin and then forgets and takes more medication even much later, it will effect them like they have taken a double dose of the Klonopin.
Abuse of Klonopin and other benzos is common because users feel falsely assured that it is safer than using other illicit drugs because it prescribed by their doctor. The effects can be milder with Klonopin versus Xanax or Ativan and may be taken in larger doses than prescribed to try to increase it’s effects.
Klonopin Overdose Symptoms
Most report that they just go to sleep for extended times but that they always “wake up” after taking too much Klonopin and believe that the drug is relatively safe, but according to NIDA, ” The unintentional benzodiazepine overdose hospital patient rate steadily increased by 54 percent from 2009-2012″
Sometimes sleep can be so deep that the user will pin a limb under themselves and cut off their circulation for extended periods of time. Sleeping in awkward positions can lead to long term back and neck problems and even circulation problems. Some report very dangerous drops in blood pressure during Klonopin overdose. People who abuse Klonopin will often take the drug with a “buddy” that will watch them while they pass out and make sure they do not have dangerous health effects.
Is Klonopin Overdose Fatal?
Klonopin overdose is not usually fatal. Extremely high doses must be taken for that to occur. Overdose fatalities increase when Klonopin is mixed with alcohol or other drugs that suppress the central nervous system as it causes depressed respiration, irregular heartbeat and drops in blood pressure that can lead to death, and studies have shown that most fatalities on Klonopin or other benzos are because of the combination of other drugs that suppress the central nervous system (CNS).
Fatalities are more often associated with the intense withdrawal symptoms that occur when benzodiazepines are removed from the system, or when the dose is decreased too quickly. More serious symptoms include heart palpitations, extreme psychosis, and hallucinations and seizures.